Alert archive / Florida / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 152, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 18, 2000, 5:26 PM CDT for Walton County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 5:26 PM CDT (22:26 UTC)
- Expired
- Aug 18, 2000, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Walton County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:45 PM CDT | Hail 0.88 | Dorcas, FL | A thunderstorm produced nickle sized hail near the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1794 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
189 WUUS52 KTAE 182227 SVRTLH FLC131-182315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 526 PM CDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WALTON COUNTY IN FLORIDA * UNTIL 615 PM CDT * AT 525 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES SOUTHWEST OF FLOWERSVILLE...OR ABOUT 15 MILES NORTHEAST OF CRESTVIEW...MOVING SOUTH AT 15 MPH. THIS STORM WILL MOVE ALONG THE OKALOOSA AND WALTON COUNTY LINE. THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. LAT...LON 3097 8634 3097 8645 3076 8649 3076 8629 .END 5 MOLLERE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:20 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 18, 1:20 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 220 PM EDT FRI AUG 18 2000 CURRENTLY: VISIBLE SATELLITE SHOWED LOW/MID CLOUDS INCREASING OVER NRN AL/GA AHEAD OF AN APPROACHING FRONT OVER OH VALLEY. CLOSER TO HOME...E-W SURFACE RIDGE SPRAWLED FROM WRN ATLANTIC THRU FL INTO GULF. AXIS OF UPPER RIDGE STILL TO OUR W W/ N-NE FLOW. GULF SEA BREEZE CU RESTICTED TO NEAR THE COAST W/ A FEW MID CLOUDS ASSOCD W/ E-W BOUNDARY LAYER SHEAR AXIS FROM WRN FL BIG BEND INTO ERN FL PNHDL. SHOWERS REPORTED EARLIER THIS MORNING MOVED INTO COASTAL WATERS & DISSIPATED. TEMPS RANGE FROM MID-UPR 90S INLAND (HOT SPOTS DHN& ABY AT 99) TO 85-90 IMMEDIATE COAST. PREVAILING WINDS WERE W-SW 5-10 KTS. SHORT-RANGE/ZFP: 18/12Z MODEL SUITE IN GOOD AGREEMENT WITH LARGE SCALE FEATURES. BROAD UPPER RIDGE OVER SRN 1/2 CONUS W/ AXIS OVER TX RETROGRADES SLIGHTLY AS SHORT WAVE ENERGY CURRENTLY IN THE UPPER MS AND OH VALLEYS MOVES E AND AMPLIFIES AN E COAST TROUGH WHICH REMAINS IN PLACE THROUGH SAT BEFORE LIFT NEWD SAT NIGHT/SUN. MEANWHILE...A COLD FRONT IN THE OH VALLEY MOVES SWD INTO SRN AL/GA LATE SAT INTO SUN. THE FRONT THEN STALLS ACROSS OUR CWFA AS WEAK WAVES FORM ON IT. THE 1000-700 MB FLOW WILL BE GENERALLY NW 10 KT OR GREATER SAT W/ A SLIGHT WLY COMPONENT SUN. THIS REGIME FAVORS HIGHER POPS MOST AREAS...PARTICULARLY SE AL & ERN FL BIG BEND. MODEL SOUNDINGS IN CONCENSUS W/ GRADUAL INCREASE IN PRECIP WATER (ETA THE WETTEST AT 2) THRU EARLY SUN. TIME-HEIGHT SECTIONS SIMILAR GREATER THAN 60% RH BELOW 650 MB. SOME LIFT NOTED LATE SAT/EARLY SUN (STRONGEST W/ ETA -8 MB/SEC) IN PROXIMITY TO FRONTAL BOUNDARY. MODEL QPFS DO DIVERGE. ETA MORE PLAUSIBLE SOLUTION AS NGM OVERDOES PCPN TONIGHT & SAT ASSOCD W/ SHEAR AXIS OVER FL. ETA QPF AMOUNTS W/ FRONT ARE LIGHT...GENERALLY LESS THAN A HLAF INCH. FOR POPS...WILL KEEP LESS THAN 20% FL ZONES & 20% ELSEWHERE TONIGHT. WILL INCREASE POPS TO CHANCE CATEGORY SAT (HIGHEST SE AL/SW GA ZONES IN CLOSER PROXIMITY TO FRONT). CHANCE CONTINUES SAT NIGHT AS FRONT DROPS S INTO SE AL/S GA. TAPER POPS OFF SUN FROM N TO S AS FRONT STALLS NEAR FL/GA BORDER. FOR TEMPS...AIRMASS BEHIND FRONTAL BOUNDARY NOT SIG COOLER OR DRIER W/ ONLY SLIGHT MODERATION IN HIGH TEMPS EXPECTED. TRENDED CLOSER TO FWC NUMBERS. MEDIUM-RANGE/EFP: 18/00Z MRF BRINGS FRONT THRU ALL BUT EXTREME SE PORTION OF OUR CWFA & STALLS IT JUST S OF A JAX-CTY LINE SUN & MON AS SERIES OF WEAK SURFACE WAVES FORM & RIDE NEWD ALONG BOUNDARY. FRONT THEN BECOMES DIFFUSE OR WASHES OUT TUE. MEAN 1000-700 MB FLOW REMAINS NE-E 10 KTS OR LESS THRU PERIOD. MRF LAYER RH FOR SAME PERIOD SHOWS SOME DRYING OVER OUR NW ZONES W/ RH VALUES <40% SUN...BUT ATLANTIC/GULF MOISTURE INCREASES & SPREADS NWWD MON & TUE. BOTTOMLINE: RETURN TO NEAR CLIMO TEMPS & POPS W/ EMPHASIS ON MAINLY AFTN/EVE CONVECTION. MARINE: MOSTLY SW WINDS 5-10 KTS TONIGHT...INCREASING TO 10-15 KTS SAT AFTN & NIGHT AS SFC/BNDRY LAYER PRESSURE GRADIENT TIGHTENS AHEAD OF APPROACHING COLD FRONT. SEAS LIKEWISE BUILD FROM 1-2 FT TONIGHT TO 3-4 FT SAT NIGHT. ISOLD MAINLY LATE NIGHT/MORNING CONVECTION BECOMES WDLY SCT TO SCT SAT NIGHT. FIRE WX: NO CONCERNS W/ DEWPTS IN THE 70S & LOWEST MIN RH/S AT OR ABOVE 45%. PRELIM CCF... TLH 074/097 074/093 1335 PFN 079/091 080/090 1335 DHN 076/095 075/092 2433 ABY 076/095 074/092 2433 VLD 074/096 073/093 2334 .TLH... AL...NONE. GA...NONE. FL...NONE. MAJ
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:23 PM CDT | Severe Thunderstorm Warning | TAE | Jackson | 37 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.